MDHHS reports state's third vaping-related lung injury death
FOR IMMEDIATE RELEASE: Jan. 10, 2020
CONTACT: Bob Wheaton, 517-241-2112
LANSING, Mich. – The Michigan Department of Health and Human Services (MDHHS) is announcing the third death associated with the outbreak of vaping-related lung injuries in the state.
MDHHS was notified about the death of an adult male on Dec. 19. No other information about the individual will be released due to confidentiality reasons.
“The tragic death of yet another Michigan resident is a reminder that this outbreak continues,” said Dr. Joneigh Khaldun, chief medical executive and chief deputy for health for MDHHS. “We extend our deepest condolences to the family. I urge people not to use THC-containing e-cigarettes or vaping products until the specific cause of these vaping-related severe lung injuries being reported nationwide has been identified. To help with this investigation, we remind health care providers to report patients who may have this condition to their local health department.”
Since August 2019, 65 confirmed and probable vaping-related lung injury cases have been reported in Michigan, including this death. All cases have been reported in Michigan’s Lower Peninsula and most of the individuals have been hospitalized for severe respiratory illness. The age range is 15-67.
The Centers for Disease Control and Prevention (CDC) reported that as of Jan. 7, 2,602 cases have been identified in 50 states, the District of Columbia and two territories. This includes 57 deaths in 27 states; this count does not include this third Michigan death.
MDHHS is working closely with the CDC and the federal Food and Drug Administration to get additional information that can help identify the ingredients in the vape materials that are making people sick.
So far, no specific brand of device or e-liquid has been identified. The CDC identified vitamin E acetate as closely associated with vaping-related lung injuries. Vitamin E acetate is used as an additive in THC-containing vaping products.
E-cigarette and/or vaping users should immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting.
MDHHS recommends the following:
People should not use THC-containing e-cigarette or vaping products, particularly from informal sources such as friends, family or in-person or online sellers.
- E-cigarette and/or vaping products should never be used by youth, young adults or women who are pregnant.
- Individuals who do not currently use tobacco products should not start using e-cigarette or vaping products.
- Vitamin E acetate should not be added to e-cigarette or vaping products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
- While it appears that vitamin E acetate is associated with these lung injury cases, there are many different substances and product sources that are being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette and vaping products.
- Adults who continue to use e-cigarette or vaping products should carefully monitor themselves for symptoms, such as such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting, and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.
- Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare provider if they need help quitting tobacco products, including e-cigarettes. E-cigarettes are not FDA approved as a smoking cessation device.
The following free help is available for individuals who are interested in quitting tobacco:
- Call 800-QUIT-NOW (800-784-8669) for adults.
- MyLifeMyQuit for youth under age 18.
Information about the vaping-related lung injury for the public is posted at Michigan.gov/vapelung.
# # #